EDWARDS LIFESCIENCES LLC EDWARDS SAPIEN 3 ULTRA VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Back to Search Results |
| Model Number |
9750TFX20A |
| Medical Device Problem Codes |
Thickening of Material (4056); Device Stenosis (4066)
| Health Effect - Clinical Code |
Syncope/Fainting (4411)
| Date of Event |
06/05/2025
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Investigation is ongoing.
Event or Problem Description
As reported from fcs, approximately 4 years and 8 months post tav in sav with a 20mm sapien ultra valve, a proctor review has been requested for patient echo shows stenosis.A review of the medical records confirmed stenosis of the ews bioprosthetic valve previously implanted in the aortic position within an existing valve.Tte findings included an aov peak vel of 4.1 m/s, ava (cont eq vti) of 0.6 cm', di of 0.23 & avmg of 39 mmhg.The patient presented with symptoms of syncope.While the records contained no information as to change in medication therapy or a plan for intervention, this complaint originally came in from the fcs to arrange for a proctor review for a possible viv.Imaging review was performed and the ct shows that this 20mm s3u is under expanded.At the level of the surgical valve, the s3 measures 17.5mm (0.5mm added for outer diameter).The leaflets show halt at both the rcc and ncc, and commissural thickening.There is some evidence of lcc thickening as well.The echo report from 4/17/25 confirms stenosis with high mean gradient, high velocities, small area, and low dimensionless index.
Event or Problem Description
As reported from fcs, approximately 4 years and 8 months post tav in sav with a 20mm sapien ultra valve, a proctor review has been requested for patient as echo shows stenosis.A review of the medical records confirmed stenosis of the ews bioprosthetic valve previously implanted in the aortic position within an existing valve.Tte findings included an aov peak vel of 4.1 m/s, ava (cont eq vti) of 0.6 cm', di of 0.23 & avmg of 39 mmhg.The patient presented with symptoms of syncope.Upon follow up, an imaging review was performed and the ct shows that this 20mm s3u is under expanded.At the level of the surgical valve, the s3 measures 17.5mm (0.5mm added for outer diameter).The leaflets show halt at both the rcc and ncc, and commissural thickening.There is some evidence of lcc thickening as well.The echo report from 4/17/25 confirms stenosis with high mean gradient, high velocities, small area, and low dimensionless index.Based on a clinical re-review of the information provided (echo report and image review), intervention is likely due to the severity of the stenosis.Upon follow up, the vcc advised that the patient is currently undergoing re-evaluation by the medical team to discuss available treatment options, with updated clinical information to be provided once available.The patient is an 80-year-old female with a complex medical history, including prior aortic valve replacement (avr) in 2013 for degenerative aortic stenosis, followed by a transcatheter aortic valve replacement (tavr) in 2020.The patient's history also includes tricuspid regurgitation, pulmonary hypertension, coronary artery disease with two coronary artery bypass grafts, recovered chronic systolic heart failure, hypertension, hyperlipidemia, atrial fibrillation (managed with apixaban), type 2 diabetes mellitus, hypothyroidism, osteoarthritis, obstructive sleep apnea, anemia, asthma, chronic obstructive pulmonary disease (requiring home oxygen), pneumonia, and chronic pain managed with morphine.The patient reports persistent and worsening symptoms since their tavr in 2020, including intermittent chest tightness radiating to the upper back, shortness of breath at rest and with exertion, orthopnea, occasional paroxysmal nocturnal dyspnea (pnd), palpitations, dizziness, leg swelling, fatigue, and a history of syncope.Echocardiographic findings reveal a peak aortic valve velocity (avpv) of 4.1 m/s, a mean gradient (avmg) of 39 mmhg, an aortic valve area (ava) of 0.6 cm', a dimensionless index (di) of 0.23, a stroke volume index (svi) of 38 ml/m', and trace aortic regurgitation'indicating significant aortic stenosis.Further follow-up with the most recent echocardiogram and progress notes is pending.
Additional Manufacturer Narrative
A supplemental mdr is being submitted due to additional information received, sections g6, h2, b5, b7, h6: health impact code updated.
Additional Manufacturer Narrative
A supplemental mdr is being submitted due to correction to b5, b7, g3, as well as engineering evaluation findings, sections g6, h2, h6: type of investigation, investigation findings, investigation conclusions and h11 has been added.The event(s) reported is/are anticipated in the risk management documentation for transcatheter heart valve procedures.Additional assessment of the failure mode(s) is not required at this time.The device was not returned for evaluation.Due to the unavailability of the complaint device, engineering was unable to perform any visual inspection, functional testing, or dimensional analysis.The instructions for use (ifu), training manuals and current risk mitigation's have been reviewed.No inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.The complaints for leaflet thickened/halt and stenosis were confirmed based on the provided medical records and imagery.A review of the dhr, lot history and complaint history did not provide any indication that a manufacturing non-conformance contributed to the complaint event.A review of the ifu revealed no deficiencies.During the manufacturing process, all sapien 3 ultra valves are 100% visually inspected for defects and 100% tested for proper coaptation under physiological backpressure conditions prior to release for distribution.Therefore, it is highly unlikely that a manufacturing defect or device malfunction contributed to the event.Hypoattenuated leaflet thickening (halt) may be caused by several patient-related factors including early valve deterioration (svd) (e.G.Stenosis/calcification), non-structural dysfunction (e.G.Pannus), or thrombosis (formation of blood clots on the valve).As reported, 'imaging review was performed and the ct shows that this 20mm s3u is under expanded.At the level of the surgical valve, the s3 measures 17.5mm (0.5mm added for outer diameter).The leaflets show halt at both the rcc and ncc, and commissural thickening.There is some evidence of lcc thickening as well.' in this case, limited information was provided; therefore, a definitive root cause is unable to be determined at this time.Per the instruction for use (ifu), valve stenosis is a potential risk associated with bioprosthetic heart valves.Per the valve academic research consortium (varc), valve stenosis can result from several factors, including pannus, calcification, support structure deformation (out-of-round configuration), trauma (cardia-pulmonary resuscitation, blunt chest trauma), endocarditis, prosthetic valve thrombosis, and native leaflet prolapse impeding prosthetic leaflet motion.Valve stenosis may result in symptoms such as shortness of breath and decreased exercise tolerance, which may be accompanied by an increased gradient across the valve.This could be due to early calcification of the leaflets, host tissue overgrowth or in rare cases, a non-functioning leaflet.Calcification is a well-recognized failure mode of bioprosthetic valves.The mechanisms for bioprosthetic heart valve tissue calcification are not fully understood.Many factors can contribute to the onset and propagation of calcification including patient related (e.G.Patient age, disease state, immune status, and other co-morbidities), pharmacological, and intrinsic properties of the valve itself.Stenosis of an implanted valve may be a manifestation of structural valve deterioration (svd).This term refers to changes intrinsic to the valve, and can include failure modes such as wear, calcification, leaflet tear, stent creep, leaflet disruption, or leaflet retraction.Svd may be mild and not require any intervention, or it may be moderate to severe.It can cause the heart to work harder to eject blood from the ventricle.Depending on severity it could be an indication for valve replacement or medical intervention.As reported, 'as reported from fcs, approximately 4 years and 8 months post tav in sav with a 20mm sapien ultra valve, a proctor review has been requested for patient echo shows stenosis.A review of the medical records confirmed stenosis of the ews bioprosthetic valve previously implanted in the aortic position within an existing valve.Tte findings included an aov peak vel of 4.1 m/s, ava (cont eq vti) of 0.6 cm', di of 0.23 & avmg of 39 mmhg.' in this case, the patient had leaflet thickening, which could reduce the eoa (effective orifice area), resulting in stenosis.As such, available information suggests patient factors (thickened leaflets) may have contributed to the complaint event.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.Since no edwards product defects or labeling deficiencies were identified, no corrective or preventative action is required.Correction to g3 as the initial aware date was july 18, 2025, not june 18, 2025.
Event or Problem Description
As reported from fcs, approximately 4 years and 8 months post tav in sav with a 20mm sapien ultra valve, a proctor review has been requested for patient as echo shows stenosis.A review of the medical records confirmed stenosis of the ews bioprosthetic valve previously implanted in the aortic position within an existing valve.Tte findings included an aov peak vel of 4.1 m/s, ava (cont eq vti) of 0.6 cm', di of 0.23 & avmg of 39 mmhg.The patient presented with symptoms of syncope.Upon follow up, an imaging review was performed and the ct shows that this 20mm s3u is under expanded.At the level of the surgical valve, the s3 measures 17.5mm (0.5mm added for outer diameter).The leaflets show halt at both the rcc and ncc, and commissural thickening.There is some evidence of lcc thickening as well.The echo report from 4/17/2025 confirms stenosis with high mean gradient, high velocities, small area, and low dimensionless index.Based on a clinical re-review of the information provided (echo report and image review), intervention is likely due to the severity of the stenosis.